Post-THA VTE incidence was similar with low and high doses of aspirin
DALLAS — There was a similar venous thromboembolism incidence within 90 days after surgery among patients who took low-dose aspirin and patients who took high-dose aspirin after total hip arthroplasty, although investigators found the VTE incidence was slightly higher in the high-dose group, a presenter said at the American Association of Hip and Knee Surgeons Annual Meeting, here.
“Similarly, [pulmonary embolism] PE and [deep venous thromboembolism] DVT were not significantly different between the two aspirin groups,” Mhamad Faour, MD, said in his presentation.
Faour and his colleagues conducted a study to determine if there were significant differences between the two aspirin regimens, which they looked at in 1,033 patients who received low-dose aspirin (81 mg) and in 2,903 patients who received high-dose aspirin (325 mg) following THA performed between 2012 and 2016.
“Aspirin was the only prevention prescribed for 4 to 6 weeks after surgery,” Faour said.
The investigators’ analysis of complications showed risks of bleeding and mortality within 90 days were not significantly different between the groups.
Faour said the study had some limitations, which included its retrospective design and that investigators could not confirm patients’ postoperative adherence to taking the aspirin they were prescribed after discharge. – by Susan M. Rapp
Faour M, et al. Paper #2. Presented at: American Association of Hip and Knee Surgeons Annual Meeting; Nov. 2-5, 2017; Dallas.
Disclosure: Faour reports no relevant financial disclosures.